Dear Dr. Rassman,
I believe that their is a possibility of very small subset of men experiencing continual sexual dysfunction from propecia after cessation of the medication. The underlying mechanism of why this happens may be similar to why a small subset of people experience continual sexual dysfunction after going off of SSRIs. This paper may offer some insight into what is going on in these rare situations when persistent side effects happen with these commonly used drugs.
It’s possible that there are a subset of men that experience epigenetic side effects. Thanks for sending this information. It’s more theory at this point, but interesting reading nonetheless.
Sometimes though, we must take a step back and look at what we are trying to do. If someone is scared of these side effects and do not want to start the medication, then it is their choice. If someone looks at the risks (or rather, the chance of this happening) and weigh it out with the benefits of what the drug can provide, they can make their own choice as well. I know I’ve said it many times before, but Propecia is an elective medication. I realize there are risks, but it is a medication I recommend to most of my patients as they understand the risks and benefits of ANYTHING that they do in life.